Log in
AF Association
16,768 members19,886 posts

Rivaroxaban and digestive problems

Is anyone taking Rivaroxaban and experiencing digestive problems? I have IBS a Hiatus Hernia and have had gastritis in the past. I'm sure that the Riv I have been taking for 3 months has made it worse? I am reluctant to take Lansoprazole or Ranitidine as the latter gives me headaches. I have been using DGL Licorice to help with the stomach discomfort and Slippery Elm powder and both have helped, but I'm still having days when my gut aches. I asked if I could change to Apixaban, as I found out ( via the Royal College of Pharmacist web site) that it is gentler on the stomach. My GP said she couldn't prescribe it, as in Gloucestershire they have gone for Rivaroxaban. She would however, ask the senior partner in the practice if I could have it.

Anyone have similar experiences? Has anyone changed from Rivaroxaban to Apixaban because of digestive problems?

19 Replies
oldestnewest

Hi Dizzie,

Sorry to hear that you may be having problems with Rivaroxaban. I changed from Rivaroxaban to Apixaban because l had bleeding issues in the urine.

No problems at all with the Apixaban.

Regards

Barry

Reply

Hi Barry, sounds like Apixaban is gentler on the system all round. Any problems getting your GP to swap you over? best wishes, Dizzie

Reply

Hi Dizzie,

No problem whatsoever, however he was the senior partner at my surgery, maybe that helped?

Regards

Barry

Reply

Definitely going to ask for it, as it seems better for patients with digestive problems.

Reply

Hi Dizzie,

Hope you are successful.

Best Wishes

Barry

Reply

Keep pushing for Apixaban if you think it will help. The arrhythmia nurse told me it's better on the stomach if you have ibs, acid reflux, hiatus hernia, I have all three. I take ranitidine successfully, and rivaoxaban.

Reply

Hi Meadfoot, I am going to push for Apixaban and if I can't get it I am going to have to try the Ranitidine again. My doctor had me on it for 7 months at the maximum dose ( 300mg) and I had a headache every day. When I stopped it, the headache went.

Best wishes, Dizzie

Reply

Is there a slow release version available like enteric aspirin?

Reply

I am on Rivaroxaban and at first when I was told to take it in the morning I had digestive problems. When I reported this the Doctor said it was quite common and I should take it in the evening with or just after dinner. I did this and have no problems since,.

1 like
Reply

Will definitely try this and see if it works. Thanks for the suggestion.

Reply

Good luck. Let me know if it works.

Reply

Yes I have had problems with Rivaroxaban these include bloated feeling in the stomach, wind both up and down, sour taste in the mouth etc. I am about to ask my GP if I can change to Apixaban.

Until I read your post and the comments I thought I was the only one - as they say a problem shared is a problem halved!

Reply

hi there--since writing that post, I have changed to Apixaban, which suits me better than Rivaroxaban . However, I have had recent digestive problems

( indigestion/gastritis/ general stomach discomfort) and I do wonder if it is the Apixaban or Losartan!! Due to see my GP this week.

1 like
Reply

I had a bout of stomach / intestine discomfort a few weeks ago and due to the mix of tablets I'm on the Dr prescribed enteric coated Peppermint oil capsules , within two hours I was painless and I have kept taking them since as they have other benefits.

naturesway.com/Product-Cata...

Reply

Thanks for that , it's something I could perhaps try. Liz

Reply

There are a lot of Peppermint capsules around but the only ones which help with discomfort are the enteric coated , dont just get peppermint softgel capsules they dont give any relief.

Reply

I was using peppermint oil when my stomach was upset and it was working. The doctor said it’s an oil you shouldn’t use if you have afib. After reading your comments I don’t know what to do.

Reply

Maybe thats why my Dr. said enteric as they pass through the stomach and dissolve in the intestines. It is a contrary oil if used in high enough doses but at 0.2ml x 3 a day its regarded as safe for digestive upsets.

I notice the packaging said 1 x 0.2ml day is the recommended dose for everyday use.

Worked for me but maybe not everyone.

Your Dr. might be worried about your stomach acid , too much acid breaks the enteric coating and that will create other detrimental side effects like burning your esophagus

Reply

I have a very poor digestive system, have had for 40 years. Seeing my GP in two days time, so perhaps he can help me with the recent problem I've now had for 16 straight weeks. He doesn't think my upper abdominal discomfort is related to my back pain, says that is muscular. Nurse friend says stomach problems and back pain are often related. Think I will have to be more assertive when I see him next. Liz

1 like
Reply

You may also like...